The effects of Zantac have led to class actions lawsuits in Houston, Texas, due to the medical issues linked to the drug Zantac, which contains the chemical NDMA. Elevated levels of NDMA have been associated with health problems, and several batches of Zantac were recalled due to the concern.
Why are there Zantac lawsuits?
NDMA’s potential health impacts, aside from cancer, is that it can cause hepatoxicity, otherwise known as liver poisoning. Studies of animals demonstrate that NDMA, when it gets metabolized by the liver, can stimulate inflammatory cytokines, which can thereby cause liver damage such as fibrosis or cirrhosis.
Repeated exposure to NDMA over the course of life may pose a potential risk to people over time as it accumulates in the body.
What are the FDA findings?
According to the FDA, NDMA intake should not be more than 96 nanograms per day. The U.S. Food and Drug Administration found an unacceptable level of NDMA contaminates after testing the Zantac tablets with a low-heat method. At this point, class actions lawsuits were filed. Later testing of the Zantac samples showed that the amount of NDMA found was toxic in both high-temperature and normal-temperature environments.
What is the consensus on NDMA from the Agency for Toxic Substances and Disease on NDMA?
Interestingly enough, the Agency for Toxic Substances and Disease does not have many studies to indicate what the long-term effects of exposure to NDMA are. However, a few studies do show that NDMA has the capacity to cause liver problems, cancer, and in some cases, even death. This is true for both humans and animals. Despite this, the agency released a health statement stating that exposure to NDMA through eating, drinking, or breathing has the capacity to cause cancer.
The effects of Zantac on patients are incredibly varied, from affecting the lungs to causing a life-long inflammatory bowel disease. It is still unclear that NDMA contaminates are the root cause of these toxic effects. However, it is highly probable. If you or a loved one have used Zantac, you may want to consider seeking professional assistance in this matter.